Thunderstorm Wind, Deuel
- When
- April 8, 4:21 PM MST
- Where
- Deuel County, 0.87 mi SE of Big Spgs
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 41.060, -102.070
A warm front lifted north across southwest Nebraska and was the focus for thunderstorms to develop, intensify and produce large hail and damaging winds. Frontier County was hit the hardest by damaging winds estimated up to 80 mph as a thunderstorm bowed out.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A warm front lifted north across southwest Nebraska and was the focus for thunderstorms to develop, intensify and produce large hail and damaging winds. Frontier County was hit the hardest by damaging winds estimated up to 80 mph as a thunderstorm bowed out. The high winds produced damage at 12 farmsteads. The most extensive damage occurred just north of County Road 741, where two large buildings and nine silos were destroyed. The wind damage included over 60 center pivot irrigation systems, livestock killed, large tree limbs down and approximately 40 power poles snapped. The McCook Public Power District reported 173 consumers lost power during the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 8, 1:13 PM MST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 313 PM CDT MON APR 8 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 314 PM CDT MON APR 8 2013 DEEP CONVECTION SHOULD DEVELOP WEST TO EAST TONIGHT WITH LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. THERE IS A NARROW WINDOW FOR TORNADOES ASSOCIATED WITH A SOUTHWARD MOVING COLD FRONT THIS EVENING AND STORMS DEVELOPING ALONG OR JUST SOUTH OF THE FRONT. THE THUNDERSTORMS WILL HELP PULL COLD AIR SOUTH WHICH COULD CAUSE A CHANGEOVER TO FREEZING RAIN FASTER THAN FORECAST. THE RAP HAS WEAKENED THE MIDLEVEL WARM AIR ADVECTION SUFFICIENTLY TO REDUCE THE RISK OF SLEET HOWEVER THIS WOULD SUGGEST MORE FREEZING RAIN OR FREEZING DRIZZLE POTENTIAL TUESDAY AS THE MOISTURE IS GENERALLY BELOW 700 MB IN ALL MODELS. THE LATEST FORECAST SHOWS LESS QPF TUESDAY BUT SOME AREAS COULD SEE BETWEEN 1/4 AND 1/2 INCH OF FREEZING RAIN AS THE CHANGEOVER LINE WILL SPEND MOST OF THE DAY HOURS TRAVERSING EASTERN PORTIONS OF THE FCST AREA. THE SNOW LINE IS A LITTLE FASTER IN THE RAP BUT THE RAIN TO FREEZING RAIN LINE SHOULD BE DRAPED ACROSS CUSTER AND FRONTIER COUNTY BY 12Z TUESDAY. ALL OF THIS SUGGESTS THE COLD AIR IS WINNING OUT IN THE WEST AND TAKING A MORE NORTH TO SOUTH PLUNGE. THERE NO REAL CHANGE IN THE SNOWFALL AMOUNTS DURING THE SHORT TERM EXCEPT HIGHER AMOUNTS ASSOCIATED WITH THE SLIGHTLY FASTER CHANGEOVER IN THE WEST. ICING COULD BE A REAL PROBLEM FOR THE POWER GRID IN SOME AREAS WITH WINDS INCREASING TO 25 TO 35 MPH. TEMPERATURES SHOULD BE STEADY OR FALLING IN THE 20S THROUGHOUT THE DAY AND WIND CHILL READINGS IN THE SINGLE DIGITS ARE EXPECTED ALL AREAS BY TUESDAY NIGHT. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 314 PM CDT MON APR 8 2013 EARLY TUESDAY EVENING THE H5 UPPER LOW IS FORECAST TO ROTATE INTO CENTRAL COLORADO WHILE THE H7 LOW MOVES INTO FAR NORTHEAST CO/SWRN NEBR/NWRN KS. THIS WILL BE CONDUCIVE FOR A PERIOD OF MODERATE TO HEAVY SNOW IS TO DEVELOP IN NW KS AND DRAWN NORTHWARD INTO WESTERN NEBRASKA. NORTHWEST WINDS 25 TO 35 MPH AND GUSTY TO PRODUCE AREAS OF BLOWING SNOW TO DIMINISH SLIGHTLY TO 20 TO 30 MPH AFTER MIDNIGHT. THE SYSTEM WILL BEGIN TO WEAKEN AS DRIER AIR IS DRAWN INTO THE EASTERN SIDE OF THE SYSTEM. A PERSISTENT DEFORMATION ZONE ON THE BACKSIDE OF THE SYSTEM WILL STILL BRING LIGHT SNOW ACCUMULATIONS LATE TUESDAY NIGHT THROUGH WEDNESDAY. EVEN WEDNESDAY NIGHT INTO THURSDAY...THE NORTHEAST HALF OF THE AREA MAY CONTINUE TO SEE LIGHT SNOW AS UPPER LOW ROTATES SLOWLY EAST INTO IOWA. HAVE TRENDED DOWN HIGH TEMPERATURES WEDNESDAY TO THE UPPER 20S AND LOWER 30S. THURSDAY HIGHS ALSO TRENDED DOWN A BIT TO 33 TO 35 NORTH CENTRAL TO THE LOWER 40S FAR SOUTHWEST. IN WAKE OF CLOSED SYSTEM THURSDAY...UPPER FLOW WILL BE WEST NORTHWEST FRIDAY THROUGH MONDAY. TEMPERATURES TO MODERATE FROM 40 TO 50 FRIDAY TO THE 50S TO LOW/MID 60S SATURDAY AND SUNDAY. LOW CHANCE POPS SUNDAY/MONDAY FOR RAIN SHOWERS...NIGHTTIME/MORNING RAIN/SNOW SHOWERS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1251 CDT MON APR 8 2013 WINTER STORM CONDITIONS WITH WIDESPREAD IFR/LIFR SPREAD SOUTH AND EAST THIS AFTERNOON THROUGH NOON TUESDAY. FLIGHT CONDITIONS SLOWLY DETERIORATE FROM NORTH TO SOUTH THIS AFTERNOON AS STRATUS DEVELOPS. THUNDERSTORM POTENTIAL BECOMES LIKELY ALONG INTERSTATE 80 AFTER 00Z THIS EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 4 AM CDT /3 AM MDT/ TUESDAY TO 7 AM CDT /6 AM MDT/ WEDNESDAY FOR NEZ029-038-058-069>071. WINTER STORM WARNING FROM 4 AM CDT /3 AM MDT/ TUESDAY TO 7 AM CDT /6 AM MDT/ WEDNESDAY FOR NEZ006>010-024>028-035>037-056-057- 059. WINTER STORM WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TUESDAY TO 7 AM CDT /6 AM MDT/ WEDNESDAY FOR NEZ004-005-022-023-094. && SHORT TERM...CDC LONG TERM...ROBERG AVIATION...CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 553 AM CDT MON APR 8 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-091100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 553 AM CDT MON APR 8 2013 /453 AM MDT MON APR 8 2013/ ...A MAJOR SPRING STORM IS EXPECTED TO BRING A WILD MIX OF WEATHER TO WESTERN AND NORTH CENTRAL NEBRASKA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN CENTRAL AND SOUTHWEST NEBRASKA. A WARM FRONT WILL MOVE NORTH INTO SOUTHERN NEBRASKA AND BRING WARM AND MOIST AIR TO CENTRAL AND SOUTHWEST NEBRASKA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN SOUTHWEST NEBRASKA. WITH STRONG INSTABILITY AND FAVORABLE VERTICAL WIND PROFILES...THERE IS POTENTIAL FOR AT LEAST ISOLATED SUPER CELLS WHICH CAN PRODUCE LARGE HAIL AND DAMAGING WIND. THE AREA MOST LIKELY TO HAVE SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A LINE FROM BROKEN BOW THROUGH NORTH PLATTE TO IMPERIAL. BESIDES THE RISK OF THUNDERSTORMS...THERE IS A POSSIBILITY OF LIGHT FREEZING RAIN OR SLEET IN THE NEBRASKA SANDHILLS AND THE EASTERN PANHANDLE. THE RAIN WILL CHANGE TO SNOW MOST AREAS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WIDESPREAD SNOW IS EXPECTED TO CONTINUE TUESDAY AND TUESDAY NIGHT IN WESTERN AND NORTH CENTRAL NEBRASKA. HEAVY SNOW IS LIKELY OVER MUCH OF THE SANDHILLS AND THE EASTERN NEBRASKA PANHANDLE. LESSER AMOUNTS CAN BE EXPECTED IN CENTRAL AND SOUTHWEST NEBRASKA. AFTER THE STORM GOES THROUGH...STRONG WIND IS LIKELY TO PRODUCE AT LEAST AREAS OF BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1039 PM GMT MON APR 8 2013 NEZ056-057-082330- DEUEL NE-KEITH NE- 440 PM MDT MON APR 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEITH AND EASTERN DEUEL COUNTIES UNTIL 530 PM MDT... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOLDENEYE STATE WILDLIFE MANAGEMENT AREA... OR 7 MILES SOUTH OF BIG SPRINGS...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BIG SPRINGS... BARTON... GOLDENEYE STATE WILDLIFE MANAGEMENT AREA... MEGEATH... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 97 AND 113. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. STOPPKOTTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 448 PM MDT MON APR 8 2013 NEZ022-056-082330- DEUEL NE-GARDEN NE- 448 PM MDT MON APR 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND NORTHWESTERN DEUEL COUNTIES UNTIL 530 PM MDT... AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LODGEPOLE...OR 11 MILES NORTHWEST OF CHAPPELL...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSHKOSH... LISCO... SUGAR LOAF HILL... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. STOPPKOTTE
The North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Hail to nickel size covered the ground.
Pasture fences and gates blown down.
Winds estimated to 65 mph.
Hail covered the ground.
A bow echo produced straight-line winds that were estimated up to 80 mph for nearly 30 minutes. The wind damage encompassed over 50 square miles in central and northeast Frontier County, in an area from east of Stockville and west of West Canyon Road to the south and west of Eustis. The high winds produced damage at 12 farmsteads. The most extensive damage just north of County Road 741, where two large metal buildings and nine 10 to 15 thousand bushel silos were destroyed. The wind damage included roofs of homes and outbuildings, windows blown out, over 60 center pivot irrigation systems overturned, large tree limbs down and livestock killed. The strong winds took down power lines and snapped 40 power poles, where the McCook Public Power District reported 173 consumers lost power.
Large storage building destroyed. Building was 60 by 80 feet. Siding of home and combine damaged by wind driven corn stalk remnants.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439636, 439528, 439529, 439531, 439637, 439530, 439632, 472760.